Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 271, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 3, 2004, 10:45 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2004, 10:45 PM CDT (03:45 UTC)
- Expired
- Jul 3, 2004, 11:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Cedar County, NE, Knox County, NE
The radar
The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 10:55 PM CDT | HAIL 0.75 | 1 W Hartington, NE | |
| Jul 3, 10:55 PM CDT | HAIL 0.75 | 1 W Hartington, NE | |
| Jul 3, 11:15 PM CDT | TSTM WND GST 70 | Hartington, NE | THUNDERSTORM WIND GUSTS ESTIMATED AT 70 MPH DOWNED TREES FROM HARTINGTON THROUGH EAST OF TOWN. SOME STREET FLOODING WAS ALSO REPORTED IN TOWN. |
| Jul 3, 11:15 PM CDT | TSTM WND GST 70 | Hartington, NE | THUNDERSTORM WIND GUSTS ESTIMATED AT 70 MPH DOWNED TREES FROM HARTINGTON THROUGH EAST OF TOWN. SOME STREET FLOODING WAS ALSO REPORTED IN TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 6:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1650 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KOAX 040345
SVROAX
NEC027-107-040430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1045 PM CDT SAT JUL 3 2004
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CEDAR COUNTY IN NORTHEAST NEBRASKA
KNOX COUNTY IN NORTHEAST NEBRASKA
* UNTIL 1130 PM CDT
* AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF CROFTON TO
4 MILES SOUTHWEST OF WAUSA...OR FROM 12 MILES WEST OF YANKTON TO 30
MILES NORTH OF NORFOLK...MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
ST. HELENA...HARTINGTON...COLERIDGE
WYNOT...OBERT...LAUREL...BELDEN
LAW ENFORCEMENT OFFICIALS REPORTED NICKEL SIZE 4 MILES WEST OF
CROFTON AT 1035 PM.
HAIL OF 3/4 INCH IN DIAMETER OR LARGER IS LIKELY WITH THIS STORM. GO
TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS
AND GLASS DOORS.
WINDS OF 60 MPH OR STRONGER ARE POSSIBLE. FOR YOUR PROTECTION...GO TO
THE LOWEST LEVEL OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
LAT...LON 4285 9765 4268 9755 4243 9762 4237 9705
4267 9701 4280 9718
$$
CHERMOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:35 PM CDT, 8 hours 10 minutes earlier.
Area forecast discussion, Jul 3, 2:35 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 235 PM CDT SAT JUL 3 2004 .DISCUSSION... MAIN FORECAST PROBLEMS SURROUND RAIN CHANCES THROUGH MONDAY NIGHT. A FEW SHOWERS DEVELOPED IN WESTERN IOWA THIS AFTERNOON ON THE BACK SIDE OF THE DEPARTING UPPER LEVEL TROF. EXPECT THE TROF TO BE FAR ENOUGH EAST BY ZONE TIME THAT ANY RAIN ASSOCIATED WITH IT WILL REMAIN EAST OF THE CWA. NEXT ISSUE BECOMES THE POSSIBLE MCS TONIGHT WITH THE ETA AND GFS NOW HAVING COME INTO AGREEMENT. AN INCREASING LOW LEVEL JET...STRONG MOISTURE CONVERGENCE BETWEEN 925 AND 850 MB ALONG WITH THE NOSE OF THE 850 MB MOISTURE TRANSPORT VECTORS SUGGEST MCS DEVELOPMENT IN WESTERN/CENTRAL NEBRASKA TONIGHT. EXPECT THIS TO THEN MIGRATE EAST/SOUTHEAST AS PER THE CORFIDI VECTORS AND MEAN 850-300MB WIND WHICH WILL MAINLY IMPACT SOUTHEAST NEBRASKA. WILL GO AHEAD AND INCREASE RAIN CHANCES OVER SOUTHEAST NEBRASKA INTO THE LIKELY CATEGORY AFTER MIDNIGHT AND MENTION HEAVY RAIN...AND THEN TAPER POPS TO CHANCE CATEGORY FARTHER NORTH. WILL CARRY A SMALL CHANCE POP INTO SUNDAY MORNING OVER SOUTHEAST NEBRASKA DUE TO THE DEPARTING MCS...AND THEN GO MAINLY DRY UNTIL SUNDAY NIGHT. APPEARS BEST RAIN CHANCES SUNDAY NIGHT WILL BE WEST AND SOUTH OF CWA WHERE THE LOW LEVEL JETS CRANK UP. THE LOW LEVEL BOUNDARIES WILL ALSO BE IN THOSE SPOTS WITH A TROF ACROSS WESTERN NEBRASKA AND A WARM FRONT INTO CENTRAL KANSAS. WILL CARRY A SMALL CHANCE OF THUNDERSTORMS SUNDAY NIGHT IN CASE THE STORMS WHICH DEVELOP WEST CAN MAKE IT INTO THE AREA LATER SUNDAY NIGHT AND BECAUSE THE GFS PLACES THE WARM FRONT FARTHER NORTH. THE CHANCE OF SHOWERS AND THUNDERSTORMS INCREASES AGAIN ON MONDAY AS A COLD FRONT MOVES ACROSS THE CWA. THIS WILL ALSO HAVE SOME UPPER LEVEL SUPPORT AS A SHORTWAVE MOVES THROUGH THE CENTRAL PLAINS. WILL GO WITH HIGH CHANCE CATEGORY POPS FOR NOW AND MAY NEED TO INCREASE THEM TO LIKELY LATER ON. WILL FOLLOW THE ETA AND CONTINUE THE DRY FORECAST STARTING ON TUESDAY...THOUGH THE GFS DOES TEND TO LINGER RAIN INTO EARLY TUESDAY MORNING IN THE EASTERN CWA. THOUGHT ABOUT ADDING A CHANCE OF THUNDERSTORMS TO THURSDAY NIGHT DUE TO WARM AIR ADVECTION...HOWEVER DECIDED TO GO DRY FOR NOW AND FOCUS POPS FRIDAY INTO SATURDAY AS ANOTHER COLD FRONT MOVES ACROSS THE AREA. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && KING
Hazardous weather outlook, Jul 3, 5:44 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 544 PM CDT SAT JUL 3 2004 IAZ090-NEZ030-042-043-050-051-065>068-078-088>093-041100- BOONE-BUTLER-CASS-COLFAX-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER- NEMAHA-OTOE-PAWNEE-PLATTE-RICHARDSON-SALINE-SAUNDERS-SEWARD- 544 PM CDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND INDEPENDENCE DAY THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT...ESPECIALLY AFTER LATE EVENING. SEVERE STORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER THREATS. A THUNDERSTORM COMPLEX OVER WESTERN NEBRASKA AND WESTERN SOUTH DAKOTA SATURDAY AFTERNOON IS EXPECTED TO TRACK SOUTHEAST ACROSS THE AREA TONIGHT. THIS COMPLEX WILL BE FED BY AN INCREASING LOW LEVEL JET FORECAST TO DEVELOP INTO SOUTHERN NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE SUNDAY NIGHT AND MONDAY ACROSS THE OUTLOOK AREA. THUNDERSTORMS SHOULD AGAIN DEVELOP OVER THE WESTERN HIGH PLAINS SUNDAY AFTERNOON AND TRACK SOUTHEAST ACROSS THE AREA SUNDAY NIGHT. AN UPPER LEVEL DISTURBANCE AND COLD FRONT TRACKING ACROSS THE PLAINS MONDAY COULD PROVIDE THE NECESSARY LIFT FOR SEVERE THUNDERSTORMS DURING THAT TIME AS WELL. THERE IS A CHANCE OF THUNDERSTORMS OVER THE REGION AGAIN NEXT FRIDAY AND SATURDAY...THE STRENGTH AND COVERAGE OF WHICH WILL BE DISCUSSED IN FUTURE HAZARDOUS WEATHER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER THE AREA LATER TONIGHT. NEZ011-012-016>018-031>033-044-041100- ANTELOPE-CEDAR-CUMING-DODGE-KNOX-MADISON-PIERCE-STANTON-WAYNE- 544 PM CDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND INDEPENDENCE DAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TONIGHT...ESPECIALLY AFTER LATE EVENING. A FEW STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER THREATS. A THUNDERSTORM COMPLEX OVER WESTERN NEBRASKA AND WESTERN SOUTH DAKOTA IS EXPECTED TO TRACK SOUTHEAST ACROSS THE AREA TONIGHT. THIS COMPLEX WILL BE FED BY AN INCREASING LOW LEVEL JET FORECAST TO DEVELOP INTO SOUTHERN NEBRASKA. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE SUNDAY NIGHT AND MONDAY ACROSS THE OUTLOOK AREA. THUNDERSTORMS SHOULD AGAIN DEVELOP OVER THE WESTERN HIGH PLAINS SUNDAY AFTERNOON AND TRACK SOUTHEAST ACROSS THE AREA SUNDAY NIGHT. AN UPPER LEVEL DISTURBANCE AND COLD FRONT TRACKING ACROSS THE PLAINS MONDAY COULD PROVIDE THE NECESSARY LIFT FOR SEVERE THUNDERSTORMS DURING THAT TIME AS WELL. THERE IS A CHANCE OF THUNDERSTORMS OVER THE REGION AGAIN NEXT FRIDAY AND SATURDAY...THE STRENGTH AND COVERAGE OF WHICH WILL BE DISCUSSED IN FUTURE HAZARDOUS WEATHER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER THE AREA LATER TONIGHT. IAZ043-055-056-069-079-080-091-NEZ015-034-045-052-053-041100- BURT-DOUGLAS-HARRISON IA-MILLS IA-MONONA IA-MONTGOMERY IA-PAGE IA- POTTAWATTAMIE IA-SARPY-SHELBY IA-THURSTON-WASHINGTON- 544 PM CDT SAT JUL 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND INDEPENDENCE DAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT... MAINLY AFTER MIDNIGHT. ALTHOUGH SEVERE STORMS ARE POSSIBLE WEST OF THE REGION TONIGHT...BY THE TIME THE ACTIVITY REACHES THE MISSOURI RIVER...ORGANIZED OR WIDESPREAD SEVERE WEATHER IS LESS LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE SUNDAY NIGHT AND MONDAY ACROSS THE OUTLOOK AREA. THUNDERSTORMS SHOULD AGAIN DEVELOP OVER THE WESTERN HIGH PLAINS SUNDAY AFTERNOON AND TRACK SOUTHEAST ACROSS THE AREA SUNDAY NIGHT. AN UPPER LEVEL DISTURBANCE AND COLD FRONT TRACKING ACROSS THE PLAINS MONDAY COULD PROVIDE THE NECESSARY LIFT FOR SEVERE THUNDERSTORMS DURING THAT TIME AS WELL. THERE IS A CHANCE OF THUNDERSTORMS OVER THE REGION AGAIN NEXT FRIDAY AND SATURDAY...THE STRENGTH AND COVERAGE OF WHICH WILL BE DISCUSSED IN FUTURE HAZARDOUS WEATHER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED OVER THE REGION TONIGHT OR SUNDAY. CHERMOK
In the hours before
Local storm report, Jul 3, 10:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1045 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 4 W CROFTON 42.73N 97.58W
07/03/2004 0.88 INCH KNOX NE EMERGENCY MNGR
&&
JBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:56 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 49 min |
| Jul 3, 10:06 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 39 min |
| Jul 3, 10:58 PM CDT | Tornado Warning | OAX | Cedar | 32 min |
| Jul 3, 11:21 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 39 min |
| Jul 3, 11:27 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge, Saunders | 48 min |
| Jul 3, 11:47 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Thurston | 43 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.